25-Mar-15 4:00 PM  CST

Doctors Advise Against the Use of Some NSAIDS After Heart Attacks

Non-Steroidal Anti-inflammatory Drugs or NSAIDs have proven to be effective painkillers for decades. Many of us reach for NSAIDs like ibuprofen without thought or hesitation, but a new report in the Journal of the American Medical Association, JAMA, states we may want to re-think how we look at NSAIDs, particularly after experiencing a heart attack, stroke or other bleeding disorder associated with the heart. A new study conducted at the University of Copenhagen in Denmark found that patients, who used prescription blood thinners like, aspirin or clopidogrel as well as NSAIDs like ibuprofen or Celebrex, were at a substantially greater risk for bleeding issues.

Dr. Charles Campbell, the chief of cardiovascular medicine at the University of Tennessee Erlanger Health Systems, states that there has been an increasing concern over NSAID use among heart attack and stroke patients. Dr. Campbell and his colleagues believe the concern over NSAID use among heart attack and stroke goes beyond the risk of increased issues of bleeding. It has long been known that long-term NSAID use can lead to decreased function of the kidneys. An increased risk of adverse kidney function and an increased risk for bleeding after only three days of NSAID use led Dr. Campbell to make the statement, “I would absolutely minimize your NSAID use if you are a patient in this category”.

Given the fact that often times patients that have had a heart attack or stroke have been or are currently on a regimen of either an over the counter NSAID such as ibuprofen or a prescription NSAID like Celebrex or Voltaren for chronic muscle or arthritis pain it is difficult to simply tell patients to stop taking NSAIDs. Clearly, Dr. Campbell states, another solution needs to be implemented for patients that fall within the risk group. However, the answer to the solution may need some additional thought, particularly since the risk of NSAID use among heart attack victims is far too high.

 

 

Resources:

 

Mozes, A., (2015), “Certain Pain-Killers Ill Advised After Heart Attack”, http://www.webmd.com/heart-disease/news/20150224/certain-painkillers-ill-advised-after-heart-attack-study, retrieved, 7. March 2015


For additional information on this article, please contact:
 
Kelley Simmons
 
Source: Sandy Andrews, CPhT, BLS  

Tendenci™ User Home © 2004 Tendenci™ software by Schipul - "The Web Marketing Company" | www.schipul.com